Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Bismarck, ND

July 8, 2004Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2004, 12:49 AM MDT for Hettinger County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 12:49 AM MDT (06:49 UTC)
Expired
Jul 8, 2004, 1:45 AM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 137 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:10 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080649
SVRBIS
NDC041-080745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1248 AM MDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 145 AM MDT

* AT 1248 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF REGENT...OR ABOUT 33 MILES
  SOUTH OF DICKINSON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REGENT AROUND 1255 AM MDT
  MOTT AROUND 105 AM MDT
  BURT...BENTLEY AROUND 115 AM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4663 10285 4629 10272 4629 10207 4663 10207

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:40 PM MDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 3:40 PM MDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT WED JUL 7 2004

.SHORT TERM...
STRONG MID LEVEL LOW PRESSURE WILL BRING SHORTWAVE ENERGY...STRONG
MID LEVEL WINDS AND A GOOD LOW LEVEL JET TO THE NORTHERN PLAINS
TONIGHT. THESE INGREDIENTS ADD UP TO A GOOD CHC FOR AN MCS
FORMATION. CAPE VALUES SOMEWHAT LACKING BUT GOOD DYNAMICS MAY MAKE
UP FOR THIS. EXPECT SOME SEVERE WEATHER THREAT IN THE FORM OF BOW
ECHOES IF A DECENT LINE OF STORMS FORM. THIS SEEMS FAVORABLE AS SOME
STORMS FORMING IN CENTRAL MONTANA AT THIS TIME. MOISTURE AND
INSTABILITY WILL BE CONFINED TO CENTRAL/ERN ND THURSDAY. WILL
CONTINUE WITH CHC OF THUNDERSTORMS FRIDAY AND SATURDAY...ALTHOUGH
LESS PROMINENT SURFACE BOUNDARIES MAKE IT DIFFICULT TO FOCUS ON A
POINT OF IGNITION AND TIMING.

.LONG TERM...
ECMWF/GFSLR MODELS HAVE DIFFERENCES LATE IN THE WEEKEND INTO EARLY
NEXT WEEK WITH SURFACE FEATURES...OTHERWISE OVERALL PATTERN SHOWING
BROAD SOUTHWEST FLOW WITH SERIES SHORTWAVES RIDING THRU KEEPING THE
THREAT OF CONVECTION THRU FIRST OF THE WEEK. UPPER RIDGING BY MIDWEEK
WILL KEEP ANY CHANCE OF PRECIP WEST OF THE CWA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/RGT
Hazardous weather outlook, Jul 7, 3:30 AM MDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT WED JUL 7 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080929-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
430 AM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN MONTANA THIS
AFTERNOON AND MOVE EASTWARD ACROSS WESTERN NORTH DAKOTA IN THE LATE
AFTERNOON...AND INTO CENTRAL NORTH DAKOTA BY MIDNIGHT.  SOUTHEAST
WINDS WILL BRING MOISTURE INTO THE AREA DURING THE AFTERNOON HELPING
MAKE THE ATMOSPHERE UNSTABLE.  SOME THUNDERSTORMS COULD BECOME
SEVERE AND COULD HAVE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 9:08 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     33 W GRASSY BUTTE       47.40N 103.96W
07/07/2004  70 MPH           MCKENZIE           ND   TRAINED SPOTTER

&&

JP MARTIN
Local storm report, Jul 7, 10:02 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     2 ESE TROTTERS          47.31N 103.88W
07/07/2004  65 MPH           GOLDEN VALLEY      ND   PUBLIC

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:57 PM MDTSevere Thunderstorm WarningBISGolden Valley63 min
Jul 8, 12:04 AM MDTSevere Thunderstorm WarningBISSlope26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.